Alert archive / Pennsylvania / Wind Advisories in 2010

Wind Advisory 2, NWS State College, PA

January 24, 201023 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Jan 24, 2010, 9:23 PM EST for 23 counties in Pennsylvania. It took effect at Jan 25, 2010, 12:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2010, 9:23 PM EST (02:23 UTC)
In effect from
Jan 25, 2010, 12:00 AM EST
Expired
Jan 25, 2010, 11:58 AM EST
In force
12 hr
Issued by
NWS State College, PA
All 23 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 77 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2010-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2010-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
436 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
593 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

689 
WWUS71 KCTP 250223
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
923 PM EST SUN JAN 24 2010

...STRONG AND POTENTIALLY DAMAGING WIND GUSTS POSSIBLE OVERNIGHT
INTO MONDAY MORNING...

PAZ019-024>028-033>036-049>053-056>059-063>066-251430-
/O.NEW.KCTP.WI.Y.0002.100125T0500Z-100125T2000Z/
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
923 PM EST SUN JAN 24 2010

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM EST MONDAY. 

A COLD FRONT WILL SLICE ACROSS THE AREA FROM LATE TONIGHT THROUGH
MONDAY MORNING. THE FRONT WILL MIX VERY STRONG WINDS ALOFT TO
NEAR THE GROUND...GENERATING STRONG AND POTENTIALLY DAMAGING WIND
GUSTS OVER THE SOUTHERN HALF OF CENTRAL PENNSYLVANIA OVERNIGHT
INTO MONDAY MORNING.

WINDS MAY GUST IN EXCESS OF 50 MPH AS THE FRONT PASSES...WITH
SOUTHERLY WINDS SHIFTING SHARPLY TO THE WEST BEHIND THE FRONT. 
IN ADDITION...VERY HEAVY RAINFALL AND EVEN A FEW THUNDERSTORMS
WILL ACCOMPANY THE FRONT AS IT PUSHES THROUGH THE LOWER
SUSQUEHANNA RIVER VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

DEVOIR
2 follow-up statements
460 
WWUS71 KCTP 250930
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EST MON JAN 25 2010

...STRONG AND POTENTIALLY DAMAGING WIND GUSTS POSSIBLE OVERNIGHT
INTO MONDAY MORNING...

PAZ019-024>028-033>036-049>053-056>059-063>066-252000-
/O.CON.KCTP.WI.Y.0002.000000T0000Z-100125T2000Z/
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
430 AM EST MON JAN 25 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON. 

A COLD FRONT WILL SLICE ACROSS THE AREA TODAY BRINGING OCCASIONAL
STRONG GUSTY WINDS TO THE ADVISORY AREA. 

ISOLATED WIND GUSTS BETWEEN 45 AND 50 MPH ARE POSSIBLE AS HEAVY
RAIN SHOWERS AND ISOLATED THUNDERSTORMS ACCOMPANY THE STRONG COLD
FRONT THROUGH THE REGION. THE BEST CHANCE FOR STRONG WIND GUSTS
WILL BE IN ANY ORGANIZED SHOWERS OR STORMS THAT FORM...AS WELL AS
OVER HIGH TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH OR
GUSTS OF 46 AND 57 MPH ARE EXPECTED. WINDS THIS STRONG MAY CAUSE
MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN
HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WIND SUBSIDES.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

&&

$$

LA CORTE
396 
WWUS71 KCTP 251658
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1158 AM EST MON JAN 25 2010

...WIND ADVISORY US CANCELLED...

.WIND ADVISORY IS CANCELLED.

PAZ019-024>028-033>036-049>053-056>059-063>066-251800-
/O.CAN.KCTP.WI.Y.0002.000000T0000Z-100125T2000Z/
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-
COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
1158 AM EST MON JAN 25 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND ADVISORY. 

WINDS ACROSS THE REGION THIS AFTERNOON WILL BE FROM THE SOUTH TO SOUTHWEST
AHEAD OF A COLD FRONT CROSSING THE STATE. WINDS WILL AVERAGE 10
TO 20 MPH WITH SOME GUSTS NEAR 35 MPH...BUT GUSTS ARE NOT
EXPECTED TO EXCEED 40 MPH.

$$

GARTNER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Jan 24, 9:02 PM EST, 21 minutes earlier.

Area forecast discussion, Jan 24, 9:02 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
902 PM EST SUN JAN 24 2010

.SYNOPSIS...
RAIN WILL BE HEAVY AT TIMES TONIGHT THROUGH EARLY MONDAY AS DEEP
MOISTURE SURGES NORTHWARD AHEAD OF A STRONG FRONTAL BOUNDARY
APPROACHING FROM THE OHIO VALLEY. THE FRONT WILL CLEAR THE AREA BY
MONDAY AFTERNOON...USHERING IN COLDER AIR WHICH WILL PERSIST
THROUGH THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
HIGH CONFIDENCE HEAVY RAIN EVENT IN PROGRESS...IT DOESN'T GET MORE
OBVIOUS THAN THIS...WITH THE HEAVIEST RAIN EXPECTED FROM LATE EVENING
THROUGH 15Z MON. RAINFALL AMOUNTS THUS FAR ACROSS PA RANGE FROM
TWO THIRDS OF AN INCH AT PITTSBURGH AND DUBOIS...TO 0.73" AT
CLEARFIELD...ONE QUARTER TO ONE HALF INCH THROUGHOUT THE CENTRAL
AND SOUTH CENTRAL MOUNTAINS...AND A FEW HUNDRETHS TO ONE TO TWO
TENTHS OVER EASTERN PA. SUFFICE TO SAY... NO FLOODING HAS OCCURRED
YET...BUT WITH 1.5 TO 2+ INCHES YET TO COME IN MANY AREAS...FLOOD
WATCHES REMAIN IN PLACE.

LATEST 18Z MODEL GUIDANCE CONTINUES TO PAINT THE HEAVIEST QPF OVER
THE CENTRAL MOUNTAIN REGION...AS A SCREAMING SOUTHERLY JET (75 KTS
AT 850 MB) SURGES ACROSS THE REGION OVERNIGHT. LOCAL ARW12 AND 4KM
SPC WRF INDICATE SOME POTENTIAL FOR A NARROW COLD FRONTAL RAINBAND
TO SET IN THE PREDAWN HOURS AND MIX POTENTIALLY DAMAGING WIND
GUSTS TO THE SFC. T/TD SPREADS OF 39/39F IN CUMBERLAND MD AND
42/41F. NAM12 SURGES SFC DEWPOINTS FROM THEIR CURRENT READINGS
(38-40F) TOT HE LOWER TO MIDDLE 50S FROM WILLIAMSPORT SOUTHWARD TO
THE MD BORDER. WE'VE SEEN TWO SUCH SIMILAR NOCTURNAL WIND EVENTS
IN THE LAST 6 MONTHS...SO WILL BE COLLABORATING A WIND ADVISORY
FOR A LARGE PORTION OF MY CENTRAL AND SOUTHERN COUNTIES FOR THE
06Z TO 18Z TIME PERIOD. WILL MAINTAIN ISOLATED T MENTIONS WITH
THE PASSAGE OF THIS FEATURE AS WELL...SHARP 850 MB THERMAL RIDGE IS
VERY IMPRESSIVE FOR THIS TIME OF YEAR...AND 850MB LI/S DROP TO
NEAR ZERO AFT 06Z.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
THE OCCLD FNT WILL EXIT PENN BY 18Z MONDAY WITH HVY PRECIP
TAPERING OFF OVR ERN SXNS. AS ELUDED TO IN THE NEAR TERM...A GUSTY
FROPA AND WLY WIND SHIFT IS PSBL IN THE SUSQ VLY AND PTS E A FEW
HOURS EITHER SIDE OF 12Z. HIGH TEMPS WILL OCCUR EARLY IN THE DAY
BEFORE STEADY LLVL CAA RESULTS IN FALLING TEMPS FROM WEST TO EAST
THROUGH THE AFTN. WOULD NOT BE SURPRISED TO SEE SOME LOCATIONS OVR
FAR SERN PENN TOUCH 60F IMMEDIATELY AHEAD OF THE TRIPLE POINT
LOW/FNTL WAVE IN THE WARM SECTOR. THE COLDER AIR ASCENDING THE
ALLEGHENY FRONT SHOULD MAKE FOR SOME RAIN TO SNOW SHOWERS INTO
MONDAY NIGHT WITH A LIGHT ACCUMS PSBL ESP OVR THE LAUREL HIGHLANDS
AND NW SNOWBELT.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
PATTERN FOR THE REMAINDER OF THE WEEK TURNS DECIDEDLY COOLER WITH
THE USUAL WESTERN HIGH TERRAIN AND LAKE ENHANCED SNOW SHOWERS
STAYING AN ISSUE THROUGH MID-WEEK. NEXT FROPA STILL SLATED FOR
THURS WITH PERHAPS A BURST OF WAA SNOW...FOLLOWED BY MORE
OROGRAPHICALLY/LAKE ENHANCED SNOW SHOWERS TO ROUND OUT THE WEEK.
MAIN UNCERTAINTY IN THE LONG RANGE INVOLVES POTNL PHASING OF THE
LARGE SCALE SPLIT FLOW REGIME BY NEXT WEEKEND. OPERATIONAL MDLS
AND ENSEMBLES SHOW SFC LOW DEVELOPMENT INVOF THE GULF STREAM...BUT
TOO EARLY TO SPECULATE ON ANY DETAILS ATTM. WILL CONT TO MENTION
REDUNDANT CHC OF SNOW IN THE LATER PDS OF THE FCST.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
WIDESPREAD IFR/LIFR CIGS & VSBYS THIS AFTN AND TNGT. RAIN DVLPG
W-E ACROSS CNTRL & ERN PA IN AFTN. STRATUS...FOG...AND DRIZZLE
EAST IN ERY AFTN WITH RAIN LTR IN AFTN. SE SFC WNDS WILL BE GSTG
20-25 MPH AT EXPOSED LOCATIONS THRU TNGT. LLWS IS EXPECTED TONIGHT AS
A POWERFUL SOUTHERLY LOW LVL JET OVER 50 KNOTS MOVES OVR THE
AREA. COLD FRONT PUSHING INTO THE AREA LATE TONIGHT /09Z-13Z/
COULD POTENTIALLY BE ACCOMPANIED BY STRONG WIND GUSTS /OVR
30KTS/...ESP SOUTHERN PA. PARTIAL CLEARING MONDAY WITH LEFTOVER
RSHWRS AND MVFR CIGS PREVAILING XCP BCMG VFR LWR SUSQ VALLEY. SNW
SHWRS DVLPG MNLY WRN AREAS MON NGT WITH IFR VSBYS.

OUTLOOK...
TUE...MVFR/IFR SHSN W & MTNS.
WED...VFR WITH NO SIG WX EXPECTED.
THUR...VRBL CONDS WITH SHSN W MTNS.
FRI...MNLY VFR XCP PSBL LGT SNW DVLPG FAR S

&&

.HYDROLOGY...
WIDESPREAD HEAVY RAINS OF 1-2" ARE STILL EXPECTED OVER THE NEXT 24
TO 48 HOURS...WITH MOST OF THE PRECIP FALLING TONIGHT INTO EARLY
MONDAY. COLD-SEASON HYDROLOGIC IMPACTS COMBINED WITH THE FCSTD
RNFL WILL BRING SIGNIFICANT RISES OF AROUND 3/4 BANKFULL ALONG THE
LWR WEST BRANCH AND MAIN STEM SUSQ. RISES ALONG THE JUNIATA ARE
FCST TO BE AROUND 1/2 BANKFULL. AREAS MOST SUSCEPTIBLE TO MINOR
FLOODING WILL BE THE SMALLER STREAMS/CREEKS/TRIBS FROM THE JUNIATA
TO THE LWR MAIN STEM. CRESTS ARE GENERALLY MON-TUE WITH SEVERAL
POINTS GOING ABOVE CAUTION AND SOME NEAR FLOOD STAGE.
RESIDUAL/MELTING ICE MAY ALSO LEAD TO JAMMING AS THE ICE BECOMES
DISLODGED WITHIN SMALLER STREAM CHANNELS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH MONDAY EVENING FOR PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
WIND ADVISORY UNTIL 3 PM EST MONDAY FOR PAZ019-024>028-033>036-
049>053-056>059-063>066.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...DEVOIR
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...RXR
HYDROLOGY...
Hazardous weather outlook, Jan 24, 2:50 PM EST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EST SUN JAN 24 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-252000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
250 PM EST SUN JAN 24 2010

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:24 AM ESTAreal Flood WarningCTPBedford, Blair, Cambria, Cameron, Clearfield, Elk and 3 more10 hr
Jan 25, 4:10 AM ESTRiver Flood WarningCTPElk18 hr
Jan 25, 5:38 AM ESTAreal Flood WarningCTPCentre, Clearfield, Clinton, Columbia, Lycoming, Montour and 5 more24 hr
Jan 25, 6:20 AM ESTAreal Flood WarningCTPAdams, Centre, Cumberland, Dauphin, Franklin, Fulton and 9 more6 hr
Jan 25, 6:54 AM ESTRiver Flood WarningCTPBlair, Huntingdon15 hr
Jan 25, 8:48 AM ESTSpecial Weather StatementCTPDauphin, Lancaster, Lebanon, Schuylkill, York87 min
Jan 25, 8:50 AM ESTRiver Flood WarningCTPElk8 hr
Jan 25, 9:00 AM ESTRiver Flood WarningCTPSomerset13 hr
Jan 25, 9:27 AM ESTFlash Flood WarningCTPColumbia, Lycoming, Montour, Northumberland, Snyder, Sullivan and 2 more3 hr
Jan 25, 10:19 AM ESTRiver Flood WarningCTPHuntingdon23 hr
Jan 25, 10:19 AM ESTRiver Flood WarningCTPColumbia42 hr
Jan 25, 10:19 AM ESTRiver Flood WarningCTPCentre, Snyder, Union17 hr
Jan 25, 10:19 AM ESTRiver Flood WarningCTPPerry14 hr
Jan 25, 10:19 AM ESTRiver Flood WarningCTPCumberland47 hr
Jan 25, 12:13 PM ESTAreal Flood WarningCTPCameron, Elk, McKean, Potter, Warren14 hr
Jan 25, 12:17 PM ESTAreal Flood WarningCTPAdams, Bedford, Blair, Cambria, Clearfield, Cumberland and 12 more14 hr
Jan 25, 1:08 PM ESTRiver Flood WarningCTPLycoming, Sullivan11 hr
Jan 25, 2:03 PM ESTRiver Flood WarningCTPClinton14 hr
Jan 25, 2:53 PM ESTRiver Flood WarningCTPCumberland, York31 hr
Jan 25, 3:34 PM ESTRiver Flood WarningCTPLycoming37 hr
Jan 25, 3:34 PM ESTRiver Flood WarningCTPLycoming, Northumberland, Union37 hr
Jan 25, 3:34 PM ESTRiver Flood WarningCTPNorthumberland, Union37 hr
Jan 25, 3:34 PM ESTRiver Flood WarningCTPNorthumberland, Union37 hr
Jan 25, 6:01 PM ESTRiver Flood WarningCTPBlair, Huntingdon6 hr

Nearby

Wind Advisories in Pennsylvania, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.